West Virginia, 2007High Wind in West Virginia, April 15 to 16, 2007
April 15 to 16, 2007 · NWS RNK · 1 event in 1 county or zone
A very strong pressure gradient developed as a vigorous area of low pressure moved northeast from the North Carolina coast to off the Long Island coast developing into a nor'easter and high pressure progressed into the area from the midwest. Trees were blown down and other damage occurred as a result of the high winds in parts of Greenbrier County.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very strong pressure gradient developed as a vigorous area of low pressure moved northeast from the North Carolina coast to off the Long Island coast developing into a nor'easter and high pressure progressed into the area from the midwest. Trees were blown down and other damage occurred as a result of the high winds in parts of Greenbrier County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 15, 8:31 PM EST, 29 minutes earlier.
Area forecast discussion, Apr 15, 8:31 PM EST, 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
931 PM EDT SUN APR 15 2007
.UPDATE...
ADJUSTED POPS...SNOWFALL AMOUNTS...TEMPERATURES AND SKY COVERAGE
FOR THE OVERNIGHT PERIOD.
&&
.SHORT TERM /REST OF TONIGHT/...
BACK EDGE OF RAIN SHIELD LOCATED ALONG A LYH-DAN LINE WILL EXIT
THE FORECAST AREA BY MIDNIGHT. LOOKING AT LIGHT SNOW MAKING IT
INTO THE WESTERN FORECAST AREA ATTM...MODELS KEEP A NNW TO NW TRAJECTORY
OVERNIGHT INTO THE CENTRAL/SRN APPS. LOOKS LIKE SNOW SHOWER
ACTIVITY WILL BE GREATEST FROM MOUNT ROGERS NORTH INTO TAZEWELL
COUNTY AND ACROSS NWRN GREENBRIER COUNTY. AN ADDITIONAL 1 TO AS
MUCH AS 3 INCHES CAN BE EXPECTED...BUT THE 3 INCHES WILL BE AT THE
HIGHEST RIDGES. MADE NO CHANGES TO ONGOING ADVISORIES OR
WARNINGS FOR SNOW AND WINDS. LOOKS LIKE THE MAIN THRUST OF HIGHEST
WINDS WILL OCCUR EARLY OVERNIGHT AND AGAIN MONDAY AFTERNOON.
&&
.HYDROLOGY...
CURRENT WARNINGS FOR MIDDLE JAMES...GREENBRIER AT ALDERSON AND DAN
RIVER AT SOUTH BOSTON. SEE LATEST FLSRNK PRODUCTS FOR DETAILS.
&&
.PREV DISCUSSION...
/ISSUED 736 PM EDT SUN APR 15 2007/
AVIATION /00Z-24Z/...
BACK EDGE OF DEFORMATION ZONE LOCATED ACROSS THE FOOTHILLS OF
VIRGINIA AND RAIN...MIXED WITH SLEET ASSOCIATED WITH IT WILL EXIT
THE LYH/DAN AREA BY 02-04Z. NORTHWEST WINDS ARE GOING TO INCREASE
AS THE NIGHT PROGRESSES WITH GUSTS TO 40 KNOTS EXPECTED ALONG THE
RIDGES...AND ON LEE SIDES OF THE RIDGES. MOUNTAIN WAVES WILL
CREATE TURBULENCE THROUGH THIS PERIOD. GUSTS JUST A COUPLE
THOUSAND FEET ABOVE THE GROUND WILL BE IN THE NEIGHBORHOOD OF
50-60 KNOTS. LOOK FOR VFR CIGS/VSBYS IN THE VALLEY/PIEDMONT
AIRPORTS BY LATE THIS EVENING...WHILE MVFR CIGS REMAIN IN SE WV
THROUGH MID MORNING MONDAY...B4 GOING TO VFR. SNOW SHOWERS ARE
EXPECTED TO IMPACT THE WESTERN SLOPES IN SE WV TONIGHT-MONDAY...SO
EXPECT RESTRICTED VISIBILITY IF FLYING WEST OF BLF/LWB.
PREV DISCUSSION...
/ISSUED 532 PM EDT SUN APR 15 2007/
UPDATE...
WILL BE REMOVING TORNADO WATCH FROM ALL RNK COUNTIES AS THREAT IS
NOW WELL SOUTH AND EAST. VERY SMALL SEVERE HAIL THREAT REMAINS FOR
EXTREME SOUTHEAST CORNER...MAINLY CASWELL AND HALIFAX...THRU 7PM
OR SO. ALSO ADJUSTING HOURLY TEMPERATURES AND OVERNIGHT MINS DOWNWARD
IN THE WEST PER LATEST OBSERVATIONS...AND MAKING SOME SMALL ADJUSTMENTS
TO POPS/WEATHER. MINOR FLOODING THREAT CONTINUES ALONG SMALL
STREAMS AND CREEKS PARTICULARLY WITH A COUPLE COUNTY WIDTH OF BLUE
RIDGE...AND WE CONTINUE TO MONITOR JAMES...DAN..AND GREENBRIER
RIVERS AS THEY CONTINUE TO RISE. HAVE HAD REPORTS OF 2-3 INCHES OF
SNOW IN TAZEWELL AND MERCER COUNTIES...WITH AROUND AN INCH IN
OTHER PARTS OF THE MTNS AS THE COLD AIR RUSHES IN UNDER BACK EDGE
OF PRECIP SHIELD. PRECIP ENDS QUICKLY BEHIND THAT...BUT MORE
UPSLOPE SNOW SHWRS WILL MOVE BACK IN OVERNIGHT FOR FAR WEST.
UPDATED PRODUCTS SHOULD BE OUT BY 545 PM.
PREV DISCUSSION...
/ISSUED 413 PM EDT SUN APR 15 2007/
SHORT TERM /TONIGHT THROUGH MONDAY/...
WEATHER SCENARIO JUST ABOUT AS COMPLEX AS EVER GIVEN TOR/HAIL
POTENTIAL ONGOING IN THE SE WHILE CHANGING OVER TO HEAVY WET SNOW
FAR WESTERN SLOPES ATTM. AS SURFACE LOW OVER NORTHERN NC SHIFTS
SLOWLY NE AND DEEPENS IN RESPONSE TO UPSTREAM COLD POOL...SHOULD SEE
CONVECTIVE THREAT END EARLY THIS EVENING...WITH TRANSITION TO
MORE WINTRY/WIND COMPONENTS OVERNIGHT. HOWEVER LATEST MODELS
REMAIN VERY SLOW TO EXIT PRECIP THIS EVENING SO HAVE POSTED A SNOW
ADVISORY FOR THE WESTERN SLOPES THRU EARLY MONDAY. COULD SEE A
PERIOD OF ACCUMULATING SNOW SHIFT EAST TOWARD THE BLUE RIDGE AS
COLD AIR ALOFT QUICKLY ZIPS IN. THINK WILL SEE A BREAK IN SYNOPTIC
SNOW THIS EVENING FOLLOWED BY MORE UPSLOPE NATURE LATER TONIGHT.
THIS MAY CAUSE WARNING CRITERIA IN SE WVA PENDING DEGREE OF LEFT
OVER RH AND WHETHER OR NOT THINGS ARE TOO MIXED BEHIND THE
DEPARTING COASTAL LOW. OTRW APPEARS WINDS THE BIGGER ISSUE
OVERNIGHT AND ESPCLY MONDAY WHEN DEEP MIXING LOOKS IN ORDER AND
NEXT S/W PASSES ALLOWING ANOTHER ROUND OF GOOD SUBSIDENCE LATER
MONDAY INTO MONDAY NIGHT. THUS PLANNING TO CONTINUE HIGH WIND
WARNING WHERE ONGOING AND RAISE WIND ADVISORIES EACH SIDE OF THE
WARNING AREA THRU NOON TUESDAY. WITH SUCH WET GROUND AND
DOWNSLOPE...NOT OUT OF THE QUESTION TO HAVE A NEED FOR WARNINGS
OUT EAST ON MONDAY SO SOMETHING TO WATCH. THUS WILL CONTINUE HIGH
POPS EARLY ON AND THEN HAVE HIGHEST SNOW POPS UPSLOPE AREAS AS
DOWNSLOPE DRYING FINALLY WINS OUT ACROSS THE EAST. UPSLOPE RH
STARTS TO SHALLOW OUT SOME ON MONDAY EXCEPT FAR NW WHERE A LITTLE
MORE ACCUMULATING SNOW POSSIBLE- ESPECIALLY WESTERN GREENBRIER.
LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
WITH CONTINUED SUBSIDENCE MONDAY NIGHT...BUFKIT SOUNDINGS ARE
SHOWING THE INVERSION BECOMING QUITE SHALLOW WITH THE LLJ AGAIN
LOWERING CLOSE TO THE GROUND. LOOKS LIKE MON NIGHT COULD HAVE SOME
OF THE STRONGEST WINDS- AT LEAST FOR THE HIGH ELEVATIONS. THOUGH
THE CURRENT HIGH WIND WARNING LOOKED GOOD TO GO THRU NOON
TUESDAY...SO NO CHANGES WERE MADE THERE. THOUGHT ALSO FOR
SIMPLICITIES SAKE THAT THE WIND ADVISORY SHOULD COVER THE SAME
TIME PERIOD FOR NOW. UPPER PATTERN FINALLY SETTLES INTO AN OMEGA
BLOCK WITH THE FORECAST AREA JUST ON THE EAST SIDE OF THE RIDGING
IN BETWEEN 2 CLOSED UPPER LOWS. LOOKS LIKE A DRY PATTERN...UNTIL
ADDITIONAL NORTHERN STREAM ENERGY ROTATES SOUTHWARD THRU THE OHIO
VALLEY LATE WED. THIS BRINGS OUR NEXT CHC FOR PRECIP WED NIGHT AND
THU. ONCE AGAIN...THIS COULD BE SNOW IN THE MTNS WED NIGHT.
HYDROLOGY...
RIVER FLOOD WARNINGS ARE IN EFFECT FOR ALDERSON ON THE GREENBRIER
RIVER...SOUTH BOSTON ON THE DAN RIVER...AND FOR LICK
RUN...BUCHANAN AND BREMO BLUFF ALONG THE JAMES RIVER. ONGOING
SHOWERS/TSTMS ARE MERGING INTO AN AREA OF MODERATE TO HEAVY RAIN
IN THE SW CWA...WILL HAVE TO BE WATCHED THE NEXT FEW HOURS FOR
POSSIBLE SMALL STREAM FLOODING. THIS RAINFALL COULD BRING
ADDITIONAL RISES ALONG THE DAN RIVER.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...HIGH WIND WARNING UNTIL 12 PM EDT TUESDAY FOR VAZ009>020-
022>024-032>035.
SNOW ADVISORY UNTIL 9 AM EDT MONDAY FOR VAZ007-009-015.
WIND ADVISORY UNTIL 12 PM EDT TUESDAY FOR VAZ007-043>047-058-
059.
NC...HIGH WIND WARNING UNTIL 12 PM EDT TUESDAY FOR NCZ001>003-018-
019.
SNOW ADVISORY UNTIL 9 AM EDT MONDAY FOR NCZ001-002-018.
WIND ADVISORY UNTIL 12 PM EDT TUESDAY FOR NCZ004>006-020.
WV...SNOW ADVISORY UNTIL 9 AM EDT MONDAY FOR WVZ042-043-045.
WIND ADVISORY UNTIL 12 PM EDT TUESDAY FOR WVZ042>045.
&&
SHORT TERM...WP
HYDROLOGY...JH/WPHazardous weather outlook, Apr 15, 4:52 PM EST, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
552 PM EDT SUN APR 15 2007
NCZ003-019-VAZ010>014-016>020-022>024-032>035-162200-
SURRY-WILKES-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD-
CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-
FRANKLIN-BEDFORD-AMHERST-
552 PM EDT SUN APR 15 2007
...HIGH WIND WARNING IN EFFECT UNTIL 12 PM EDT TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH WIND WARNING
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH WIND WARNING THROUGH NOON TUESDAY
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ001-002-018-VAZ009-015-162200-
ASHE-ALLEGHANY NC-WATAUGA-SMYTH-GRAYSON-
552 PM EDT SUN APR 15 2007
...SNOW ADVISORY IN EFFECT UNTIL 9 AM EDT MONDAY...
...HIGH WIND WARNING IN EFFECT UNTIL 12 PM EDT TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.
.DAY ONE...TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SNOW ADVISORY
HIGH WIND WARNING
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SNOW ADVISORY THROUGH 9AM MONDAY
HIGH WIND WARNING THROUGH NOON TUESDAY
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ007-WVZ042-043-045-162200-
TAZEWELL-MERCER-SUMMERS-GREENBRIER-
552 PM EDT SUN APR 15 2007
...SNOW ADVISORY IN EFFECT UNTIL 9 AM EDT MONDAY...
...WIND ADVISORY IN EFFECT UNTIL 12 PM EDT TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SNOW ADVISORY
WIND ADVISORY
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SNOW ADVISORY THROUGH 9 AM MONDAY
WIND ADVISORY THROUGH NOON TUESDAY
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ004>006-020-VAZ043>047-058-059-WVZ044-162200-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MONROE-
552 PM EDT SUN APR 15 2007
...WIND ADVISORY IN EFFECT UNTIL 12 PM EDT TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.
.DAY ONE...TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY THROUGH NOON TUESDAY
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SK
High Wind, Greenbrier
- When
- April 15, 9:00 PM EST to April 16, 10:00 PM EST
- Where
- Greenbrier forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Newspaper
Trees were blown down in the Lewisburg area, and a roof was blown off a garage in Fairlea and carried 200 feet.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in New Jersey, April 15 to 23, 20072 deaths · $19 million · 6 events
- Winter Storm in New York, April 15 to 16, 20072 deaths · 6 injured · $145,000 · 9 events
- Flooding and Heavy Rain in New Jersey, April 15 to 23, 20071 death · $111 million · 16 events
- Flooding and Heavy Rain in New York, April 15 to 18, 20071 death · 1 injured · $11 million · 8 events
- Tornadoes and Damaging Winds in South Carolina, April 15, 20079 injured · $347,000 · EF1 · 15 events
- Coastal Flood in New York, April 15 to 17, 2007$26 million · 14 events
- Flooding and Coastal Flood in Massachusetts, April 15 to 21, 20071 injured · $2.8 million · 63 kt wind · 46 events
- High Wind in Virginia, April 15 to 16, 20071 injured · $1.4 million · 65 kt wind · 25 events
- Flooding in West Virginia, April 15 to 16, 2007$2.7 million · 17 events
- Tornadoes and Damaging Winds in Florida, April 15, 2007$15,000 · EF2 · 19 events
- High Wind in North Carolina, April 15 to 17, 2007$1.3 million · 71 kt wind · 9 events
- Flooding and Heavy Snow in New Hampshire, April 15 to 18, 2007$1.6 million · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 30150.